Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS La Crosse, WI

September 12, 2019Clayton County, Iowa; Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Sep 12, 2019, 12:42 AM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 12:42 AM CDT (05:42 UTC)
Expired
Sep 12, 2019, 3:45 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, IA, Grant County, WI

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:40 AM CDTFLASH FLOOD4 Ne Beetown, WISLAB TOWN ROAD CLOSED AT PORTER BRIDGE ROAD DUE WATER RUSHING OVER THE ROAD. HIGH WATER ALSO REPORTED ON HIGHWAY 35 NEAR HIGHWAY 133.
Sep 12, 3:40 AM CDTFLASH FLOODBeetown, WISHERIFF OFFICE REPORTS A MUDSLIDE OCCURRED ON COUNTY ROAD U JUST SOUTH OF BEETOWN.
Sep 12, 3:45 AM CDTHEAVY RAIN 4.553 Nw Burton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 178 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS53 KARX 120542
FFWARX
IAC043-WIC043-120845-
/O.NEW.KARX.FF.W.0018.190912T0542Z-190912T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1242 AM CDT Thu Sep 12 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Clayton County in northeastern Iowa...
  Grant County in southwestern Wisconsin...

* Until 345 AM CDT.

* At 1241 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Platteville, Lancaster, Guttenberg, Cassville,  Beetown, Arthur, 
  Montfort, Potosi, Ellenboro, Glen Haven, Union and North Buena 
  Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9129 4278 9129 4302 9043 4251 9042
      4251 9064

$$

Rieck

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 11, 11:00 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Tonight)
Issued at 230 PM CDT Wed Sep 11 2019

Another potentially active stretch of weather tonight, though
forecast confidence still not overly high, even at this closer
range. Early afternoon analysis places a nearly stationary boundary
draped from southeast WI up to just south of LSE and over toward the
Twin Cities as of 19Z, with a weak surface wave analyzed working
across southeast Minnesota at the same time. That feature is in the
wake of an earlier MCS that has now progressed into northern
Michigan, with a training axis of convection just developing (or
about to develop) farther south along the surface boundary. It is
that secondary convective development that will likely have a big
impact on how the remainder of tonight unfolds, with increasing
hints that the current boundary draped across the local area will
get a southward push tonight, owing to a weak gradient in place and
additional convective development to the east the next few hours.
Also helping is a fairly robust surface ridge (1030+ mb high over
southern Ontario), with pretty solid agreement among high resolution
guidance to nudge that boundary south tonight before returning
slowly north as a warm front tomorrow.

As (maybe I should say...if) that front sinks south, it should serve
as the focus for renewed convective development as weak but
persistent moisture transport impinges on the boundary overnight.
However, by far the strongest forcing looks to be back to the west
across northern NE and southern SD once again, though with some
additional westward development along the solidifying warm front.
The concern area is where the boundary "pivots" into late evening as
several rounds of heavier rain could occur there, with 12Z guidance
really hinting at far southwest WI into northeast IA as the main
area of focus. Strongly pondered a Flash Flood Watch for those areas
but with confidence still on the lower side, would prefer to forego
that just yet, and if the boundary lays out this evening, can
envision the need for a near-term issuance. Not much change in
airmass with PWAT values nearing 2 inches (top of climatology for
mid September) and weaker steering flow overnight suggestive of
localized very heavy rain/flooding potential, though the overall
severe weather risk with any storms appears minimal given weaker low-
level and deeper layer shear.

.LONG TERM...(Thursday through Wednesday)
Issued at 230 PM CDT Wed Sep 11 2019

As the upper low slowly spins north across the Dakotas, a surface
low will lift northeastward towards the ND/MN border on Thursday,
with a cold front approaching from the west. Some showers/storms
likely will be ongoing ahead of the warm front in the morning.
Strong forcing ahead of the upper wave will lead to additional
convective development during the afternoon/evening as the cold
front swings through. Will have to watch how far north the warm
front gets, with potential for SBCAPEs up to around 2000 J/kg in the
warm sector. With 40 kts of 0-3 km shear expected, a severe threat
will exist within this area, with a wind/hail threat. Right now, the
highest chances for severe storms look near and south of I-90, but
confidence remains low on how far north the risk will extend given
uncertainty in warm frontal position. A QLCS tornado would be
possible with any warm sector linear storms, and would also have to
watch for any storms developing along the warm front, although
clouds/rain may keep lapse rates on the weaker side. While heavy
rainfall rates are expected with the storms, afternoon storms should
be fairly progressive as the cold front swings through.

A much quieter period of weather is expected late this week into
next week. Cooler highs in the 60s to low 70s are expected on Friday
along with gusty west winds. Cu/stratocu will be prevalent as the
upper low crosses the area, with a few showers possible across
northern WI closer to the low.

Other than some shower/storm potential Saturday night into Sunday
with a weak shortwave trough passage, a fairly dry period will
continue into next week. There continues to be strong ensemble
agreement for well above average temps early next week as mid/upper
ridging amplifies across the Great Lakes in response to upstream
troughing over the western US. Highs will likely rise into the 80s
for much of the area, with a few spots possibly making a run at 90.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Sep 11 2019

CIGS: cigs generally sub 1 kft (lifr/ifr) expected to hold through
Thu morning, with minor improvement as the day then wears on. May
not see significant improvement until Friday night as upper level
trough/low pulls northeast.

WX/vsby: shra/ts will lift north and bring a few hours of rain to
KRST/KLSE. Most of this activity is expected to move north by 12z
and could then see a break until later in the afternoon with another
round of storms moves in thanks to upper level trough/cold front.
Heavy rain likely with any storm - with MVFR/IFR vsby reductions.

Winds: sfc pressure gradient tightens early Thu morning and winds
will pickup as a result, shifting to the east by then. Could see
some higher gusts through the day with enhanced/stronger wind gusts
possible around any later day storm.

&&

.HYDROLOGY...
Issued at 230 PM CDT Wed Sep 11 2019

Periods of showers/storms remain likely later in the evening
through Thursday evening. Given, antecedent rainfall over the past
few days and an anomalously moist airmass, areas that receive
heavy rainfall will be susceptible to flash flooding along with
rising river levels. Confidence remains somewhat low on where the
heaviest rain will fall tonight, but a short fused flash flood
watch may be needed at some point depending on convective trends.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...JM
AVIATION...Rieck
HYDROLOGY...JM
Hazardous weather outlook, Sep 11, 12:52 PM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1252 PM CDT Wed Sep 11 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1252 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening, mainly across
southwest and central Wisconsin into northeast Iowa. A few stronger
storms with wind gusts up to 50 mph are possible, with any storms
also capable of localized heavy rainfall.

Additional thunderstorms are expected to arrive later tonight for
areas southwest of Interstate 94. At this time, these storms are not
expected to become severe, but may pose a risk for locally very
heavy rainfall and some flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are expected on Thursday, with some severe
storms possible in the afternoon and evening. Damaging winds and
large hail will again be the main threats, with an isolated tornado
also possible. Heavy rainfall will remain likely and may lead to
some flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.
Rainfall reports would also be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Special weather statement, Sep 11, 8:32 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
832 PM CDT Wed Sep 11 2019

IAZ010-011-029-030-WIZ054-055-061-120345-
Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Prairie Du Chien, Richland Center, and Platteville
832 PM CDT Wed Sep 11 2019

...Storms With Heavy Rain This Evening...

Thunderstorms will bring heavy rain to parts of northeast Iowa and
southwest Wisconsin this evening. 1 to 2 inch per hour rainfall
rates will accompany the stronger storms.

There is the potential for flash flooding as storms repeat over
areas already wet from recent rains. In addition, heavy rain in
hilly terrain could lead to rock or mudslides. Motorists should
exercise caution if traveling in these location tonight.

Rieck
Local storm report, Sep 11, 8:59 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HEAVY RAIN       PRAIRIE DU CHIEN        43.05N 91.14W
09/11/2019  M1.80 INCH       CRAWFORD           WI   PUBLIC

            FELL IN ONE HOUR. REPORT VIA SOCIAL MEDIA.

&&

CA
Local storm report, Sep 11, 9:02 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       1 WSW MCGREGOR          43.02N 91.19W
09/11/2019  M1.53 INCH       CLAYTON            IA   MESONET

&&

CA
Local storm report, Sep 11, 9:16 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       1 NE PRAIRIE DU CHIEN   43.05N 91.13W
09/11/2019  M1.75 INCH       CRAWFORD           WI   PUBLIC

0901 PM     HEAVY RAIN       PRAIRIE DU CHIEN        43.05N 91.14W
09/11/2019  M2.12 INCH       CRAWFORD           WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:14 PM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 2:12 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more22 hr
Sep 12, 3:41 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 3:46 AM CDTFlash Flood WarningARXClayton2 hr
Sep 12, 6:19 AM CDTAreal Flood WarningARXClayton11 hr
Sep 12, 3:24 PM CDTTornado WarningARXHoward, Mitchell22 min
Sep 12, 3:50 PM CDTTornado WarningARXChickasaw, Howard25 min
Sep 12, 4:39 PM CDTTornado WarningARXFayette, Winneshiek36 min
Sep 12, 4:45 PM CDTTornado WarningARXFayette, Winneshiek30 min
Sep 12, 5:04 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek17 min
Sep 12, 5:36 PM CDTSevere Thunderstorm WarningARXClayton39 min
Sep 12, 5:38 PM CDTTornado WarningARXAllamakee37 min
Sep 12, 6:16 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton27 min
Sep 12, 6:17 PM CDTFlash Flood WarningARXClayton4 hr
Sep 12, 5:12 PM CDTAreal Flood WarningARXGrant6 hr
Sep 12, 5:14 PM CDTSpecial Weather StatementARXLa Crosse61 min
Sep 12, 5:53 PM CDTTornado WarningARXGrant17 min

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.